Pharmaceutical

Dangerous blood clots more likely during first six months of testosterone treatment

Low T1 Dangerous blood clots more likely during first six months of testosterone treatment Men using testosterone replacement therapy have a 63 percent increased risk of developing life threatening during the first six months of treatment, but this testosterone side effect may have run under the radar in previous studies due to methodological issues, according to a study published in the British Medical Journal.

Blood clots that start in the vein are called venous thromboembolism (). The two types of include deep vein thrombosis (), a clot in the deep vein, usually the leg but can be in the arm or other veins; and pulmonary embolism (), when a DVT clot breaks free from a vein wall and travels to the lungs where it can cut off some or all of the blood supply.

Researchers with the Institute for Epidemiology Statistics and Informatics in Frankfurt, Germany, said the study results “support the addition of the general warning for risk of venous thromboembolism with testosterone products required by the U.S. Food and Drug Administration.”

The blood clot warning was required by the FDA in 2014 after a review into cardiovascular events related to testosterone treatment. The review was prompted by studies that linked use of testosterone treatments to an increased risk of blood clots, heart attacks, strokes and death.

Testosterone therapy is intended for men with hypogonadism, a condition in which the body does not produce enough of the male hormone to due disease or defect. It is not intended for men with age-related hypogonadism, though drug companies have heavily marketed the drug directly to consumers for the treatment of so-called “,” to improve symptoms such as low libido, muscle loss, and weight gain.

More than 5,000 have been filed alleging manufacturers of testosterone treatments failed to warn of . The first bellwether trial is scheduled for June 2017.

Source: Medscape